Lightning, Denver
- When
- June 25, 3:00 PM MST
- Where
- Denver County, Denver
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 39.730, -104.930
Lightning struck the Darlington Prismatic Electric Fountain in City Park's Lake.
An isolated severe thunderstorm produced a wind gust to 70 mph.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
An isolated severe thunderstorm produced a wind gust to 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 25, 1:50 PM MST, 1 hour 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER CO 250 PM MDT THU JUN 25 2009 .SHORT TERM...HEAVY RAIN AND SMALL HAIL MAIN THREAT FOR AREAS IN AND ALONG THE FRONT RANGE...INCLUDING SOUTH PARK...UNTIL EARLY THIS EVENING. ATTENTION SHIFTS TO THE NORTHEAST PLAINS WHERE SEVERE WEATHER THREAT EXISTS LATE THIS AFTERNOON THRU LATE THIS EVENING. GREATEST RISK FOR SEVERE IN THE FAR NORTHEAST CORNER WHERE GREATER INSTABILITY AND SHEAR EXIST. SPC HAS ISSUED A SVR T-STORM WATCH FOR THE NORTHEAST PLAINS EXCLUDING PORTIONS OF THE I-25 CORRIDOR UNTIL 02Z/FRI. SUSPECT THIS WATCH MAY BE EXTENDED UNTIL 06Z/FRI THE FAR NERN COUNTIES WHERE A FEW STG STORMS MAY LINGER THRU MIDNIGHT. SCATTERED STORMS NOW FIRING OVER AND NEAR THE FRONT RANGE... INCLUDING THE DENVER METRO AREA AND PALMER DIVIDE. STORMS BEING CARRIED ALONG BY WEAK 5-10KT SOUTHWEST FLOW. GOT A REPORT OF 0.50 INCH OF RAIN IN 10 MINUTES NEAR EVERGREEN IN JEFCO JUST AFTER 19Z. DURING NEXT COUPLE HOURS SHOULD SEE STORM COVERAGE INCREASING AS A MID-LEVEL VORT MAX LIFTS NEWRD ACROSS SERN COLORADO. SHOULD ALSO SEE E-SELY BNDRY LAYER FLOW STRENGTHENING WHICH WILL PROVIDE ADDITIONAL LIFT FOR STORM DEVELOPMENT UP AGAINST THE FRONT RANGE. GPS PRECIPITABLE WATER VALUES CONTINUE TO RISE WITH VALUES AT THIS HOUR RANGING FROM 1.15 INCHES AT DENVER TO 1.23 AT THE PLATTEVILLE PROFILER SOUTH OF LONGMONT. GENERAL PRACTICE IS TO DOUBLE PWS VALUES TO ESTIMATE MAX RAINFALL POTENTIAL. AS FOR HAIL POTENTIAL...THREAT APPEARS LOW NEAR THE FRONT RANGE. HOWEVER FARTHER EAST HAIL THREAT MUCH GREATER WHERE SKIES HAVE REMAINED MOSUNNY/PARTLY CLOUDY FOR MOST OF THE DAY. SFC DEWPTS GENERALLY IN THE MID/UPR 50S...WITH LOWER 60S AROUND GREELEY AND OUT ACROSS THE NORTHEAST CORNER. STORMS WILL MOVE SLOWLY NEWRD OFF THE HIGHER TERRAIN AND LIKELY EVOLVE INTO A FEW T-STORM CLUSTERS CAPABLE OF LARGE HAIL...STRONG DAMAGING STRAIGHT LINE WINDS...HEAVY RAIN...AND POSSIBLY A BRIEF TORNADO AND/OR FUNNEL CLOUD THIS EVENING. A FEW OF THESE STORMS MAY PERSIST WELL BEYOND MIDNIGHT. FOR FRIDAY...MODELS SHOW THE ATMOSPHERE DRYING THRU THE DAY...ESPLY OVER THE HIGH COUNTRY AND ALONG THE FRONT RANGE AS 850-500MB WINDS SHIFT TO A W-NWLY COMPONENT BY THE AFTERNOON AFTER PASSAGE OF A WEAK MID-LEVEL SHORTWAVE. HOWEVER LAYER PW VALUES REMAIN ON THE HIGH SIDE FARTHER OUT ON THE PLAINS WHERE THE NAM AND GFS INDICATE VALUES RANGING FM 1.20 TO 1.45 INCHES AT MIDDAY. A SFC TROUGH LINKED TO THE PASSING SHORTWAVE IS PROGGED TO MOVE OFF THE FRONT RANGE/CHEYENNE RIDGE AND ACROSS THE NORTHEAST PLAINS IN THE AFTERNOON. NAM AND GFS INDICATE A NARROW BAND OF 1500-2500 J/KG CAPES ALONG THE TROUGH. AND WITH WIND FIELDS ALSO INDICATING DECENT SHEAR LONG THIS ADVANCING BOUNDARY/DRY LINE...COULD SEE A FEW AFTERNOON STORMS BRIEFLY GOING SEVERE. OTHERWISE THUNDERSTORM CHANCE LOOKS LOWER ON FRIDAY. WHILE TEMPS ABOUT THE SAME AS TODAY. .LONG TERM...THE HIGH PRESSURE RIDGE ALOFT WILL SHIFT EASTWARD AS A SIGNIFICANT DISTURBANCE SHIFTS ACROSS COLORADO FRI NIGHT AND EARLY SATURDAY. EXPECTING ANOTHER ROUND OF STORMS THROUGH FRIDAY NIGHT WITH THE WAVE...AND AGAIN SOME MAY BE SEVERE WITH INCREASING MID AND UPPER LEVEL...SW FLOW. AN ASSOCIATED COLD FRONT WILL MOVE SOUTHWARD ACROSS EASTERN CO SOMETIME ON SATURDAY. PENDING THE TIMING OF THE FRONT WILL DICTATE THE FOCUS FOR CONVECTION BUT WOULD APPEAR STORMS WOULD REMAIN MORE ANCHORED ON HIGHER TERRAIN/PALMER DIVIDE WITH A BIT MORE STABILITY ON THE FAR NERN PLAINS. MOISTURE DOESNT GET REALLY GET SCOURED OUT ON SUNDAY EITHER SO HAVE BOOSTED POPS SOMEWHAT ON SUNDAY AFTERNOON. FINALLY LOOKS DRIER FOR MONDAY AND TUESDAY AS THE RIDGE BUILDS BACK IN ACROSS THE REGION. RETURN MOISTURE AGAIN FOR WED/THU TIME FRAME AS THE RIDGE FLATTENS WITH SOME RETURN MOISTURE FROM THE DESERT SOUTHWEST. && .AVIATION...SCATTERED THUNDERSTORMS WILL MOVE NORTHEAST ACROSS THE GREATER DENVER METRO AREA THROUGH EARLY THIS EVENING. STORMS WILL BE CAPABLE OF SEVERAL MINUTES OF HEAVY RAINFALL...SMALL HAIL AND STRONG GUSTY WINDS. VISIBILITIES IN THE VERY PRECIP MAY BRIEFLY DROP TO LESS THAN TWO MILES. FROM 02-05Z/FRIDAY AN ISOLATED T-STORM MAY MOVE OVER THE DENVER AREA PRODUCING A BRIEF RAINSHOWERS AND GUSTY WINDS. PREVAILING CONDITIONS SHOULD IMPROVE 05Z/FRIDAY. && .BOU WATCHES/WARNINGS/ADVISORIES...SEVERE THUNDERSTORM WATCH 511 IN EFFECT UNTIL 02Z/FRIDAY FOR NORTHEAST COLORADO EXCLUDING PORTIONS OF THE I-25 URBAN CORRIDOR AND FAR NORTHEAST COUNTIES. BAKER/ENTREKIN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DENVER CO 1057 AM MDT THU JUN 25 2009 COZ030>051-261200- JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/ NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/ SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/ EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES- NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY- 1057 AM MDT THU JUN 25 2009 ...HEAVY RAIN AND HAIL POSSIBLE THIS AFTERNOON AND EVENING FROM SLOW MOVING THUNDERSTORMS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THE ABUNDANCE OF LOW LEVEL MOISTURE AND SUFFICIENT LIFT PRODUCED BY LIGHT UPSLOPE FLOW AND THE PASSAGE OF AN UPPER LEVEL WEATHER DISTURBANCE SHOULD PRODUCE SCATTERED THUNDERSTORMS CAPABLE OF HEAVY RAIN ACROSS SOUTHERN AND EASTERN PORTIONS OF THE OUTLOOK AREA THIS AFTERNOON AND EVENING. AREAS MOST LIKELY TO SEE HEAVY RAINFALL THIS AFTERNOON INCLUDE PARK COUNTY...SOUTHERN PORTIONS OF THE FRONT RANGE FOOTHILLS...THE PALMER DIVIDE INCLUDING THE HAYMAN BURN SCAR AND PORTIONS OF THE DENVER METRO AREA. SLOW MOVING STORMS FORMING OVER AND NEAR THE HIGHER TERRAIN AND ALONG OUTFLOW BOUNDARIES MAY PRODUCE UP TO AN INCH OF RAIN IN UNDER AN HOUR...RESULTING IN LOCALIZED FLOODING. STORMS MAY ALSO PRODUCE SMALL HAIL FURTHER CONTRIBUTING TO THE LOCALIZED FLOOD THREAT. BY EARLY THIS EVENING THE THREAT OF HEAVY RAIN AND HAIL WILL SHIFT FARTHER OUT ACROSS THE NORTHEAST PLAINS OF COLORADO...PARTICULARLY ACROSS THE NORTHEAST CORNER OF THE STATE. STORMS OUT THERE WILL BE CAPABLE OF HEAVY RAINFALL POSSIBLY RESULTING IN LOCALIZED FLOODING AND DAMAGING HAIL UP TO 2 INCHES IN DIAMETER. ONE OR TWO OF THESE STORMS MAY ALSO PRODUCE A WEAK TORNADO OR FUNNEL CLOUD. THE SEVERE WEATHER THREAT SHOULD END ON THE PLAINS BY MIDNIGHT...ALTHOUGH A FEW WEAKER THUNDERSTORMS MAY LINGER WELL BEYOND MIDNIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS IS EXPECTED OVER THE ENTIRE AREA FRIDAY AFTERNOON AND EVENING...WITH A FEW STORMS BECOMING SEVERE WITH LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN POSSIBLE. EXPECT A DRYING TREND THROUGH THE WEEKEND WITH ONLY A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION THE MAY BE NECESSARY AFTER 12 PM TODAY. SPOTTERS ARE REQUESTED TO RELAY REPORTS OF HEAVY RAIN AND ANY FLOODING TO THE NATIONAL WEATHER SERVICE IN BOULDER. BAKER/ENTREKIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DENVER CO
305 PM MDT THU JUN 25 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM FLASH FLOOD 2 NW AURORA 39.71N 104.84W
06/25/2009 ARAPAHOE CO TRAINED SPOTTER
1.14 INCHES RAIN IN LESS THAN 40 MINUTES
&&
JKThe Denver radar (KFTG), 33 km away, was scanning. The volume nearest the first event began at 21:59 UTC.
1 lightning, 1 thunderstorm wind. Local standard time, as filed.
Lightning struck the Darlington Prismatic Electric Fountain in City Park's Lake.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 182148, 168679.